NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 30, 2014
CT scan reaction - my daughter
My daughter, 17 years old, had an abdominal CT Scan yesterday due to reoccurring pain. This was her first experience with this. Other than a possible allergy to penicillin, due to a reaction at 3 years of age during treatment for rocky mountain spotted fever from a tick bite, she has been very healthy, and health-conscience, since birth. She is not on any other meds than Zantac for the stomach pain, and a regular multi-vitamin and fish oil daily, or every other day. After the test we discussed it and aside from the usual, expected affects, warmth etc., she said her chest began to feel very heavy, felt difficult to breathe and that her heart “hurt”. Having had many of such scans due to female and gastro issues and unable to recall ever having that particular feeling in the chest, is this normal for some or is this a dangerous allergic reaction?
It is possible that her symptoms might have been to a radiocontrast media reaction. If they have since subsided, there probably is nothing to worry about now. However, she might have a much more serious reaction if such a procedure is necessary in the future. Your doctor should be aware of this occurrence and he may wish to get a consult if such a need should arise in the future.
I Leonard Bernstein, MD
Clinical Professor Emeritus
College of Medicine
University of Cincinnati